The Kadison–Ringrose vanishing cohomology conjecture
Here $H^k(M, M)$ is the bounded (norm-continuous) Hochschild cohomology of $M$ with coefficients in $M$. For $k = 1$ it vanishes by the theorem of Kadison and Sakai that every derivation of a von Neumann algebra is inner.
Problem. Is $H^k(M, M) = 0$ for every von Neumann algebra $M$ and every $k \ge 1$?
Source: R. V. Kadison and J. R. Ringrose (1967; Cohomology of operator algebras I, 1971); listed as O.6 in J. Peterson, Open problems in operator algebras (version of 15 May 2026).
Imported from math.uwaterloo.ca/~j37peter/problems.html.
Classification
- Primary
- OA — Operator Algebras
- Keywords
- derivations, Hochschild cohomology, Peterson's operator algebra problems, von Neumann algebras
References
@article{kadison1971,
author = {Kadison, Richard V. and Ringrose, John R.},
title = {Cohomology of operator algebras {I}. {T}ype {I} von {N}eumann algebras},
journal = {Acta Math.},
volume = {126},
pages = {227--243},
year = {1971},
doi = {10.1007/BF02392032},
}
@misc{peterson-o6,
author = {Peterson, Jesse},
title = {Open problems in operator algebras},
howpublished = {Web page},
year = {2026},
url = {https://www.math.uwaterloo.ca/~j37peter/problems.html},
note = {Problem O.6; version of 15 May 2026},
}
@article{johnson1972,
author = {Johnson, B. E. and Kadison, Richard V. and Ringrose, John R.},
title = {Cohomology of operator algebras. {III}. {R}eduction to normal cohomology},
journal = {Bull. Soc. Math. France},
volume = {100},
pages = {73--96},
year = {1972},
doi = {10.24033/bsmf.1731},
}
@article{christensen2003,
author = {Christensen, Erik and Pop, Florin and Sinclair, Allan and Smith, Roger},
title = {Hochschild cohomology of factors with property {$\Gamma$}},
journal = {Ann. of Math.},
volume = {158},
number = {2},
pages = {635--659},
year = {2003},
doi = {10.4007/annals.2003.158.635},
}
@article{sinclair1998,
author = {Sinclair, Allan M. and Smith, Roger R.},
title = {Hochschild cohomology for von {N}eumann algebras with {C}artan subalgebras},
journal = {Amer. J. Math.},
volume = {120},
number = {5},
pages = {1043--1057},
year = {1998},
doi = {10.1353/ajm.1998.0042},
}
@article{qian2015,
author = {Qian, Wenhua and Shen, Junhao},
title = {Hochschild cohomology of type {II}$_1$ von {N}eumann algebras with property {$\Gamma$}},
journal = {Oper. Matrices},
volume = {9},
number = {3},
pages = {507--543},
year = {2015},
doi = {10.7153/oam-09-31},
}
Resolution claims
We prove that every bounded Hochschild cocycle of degree at least two on a complex von Neumann algebra, with values in the algebra itself, has a bounded primitive. Together with the established degree-one inner-derivation theorem, this resolves the Kadison--Ringrose cohomology conjecture positively.
Status history
| When | Change | By | Reason |
|---|---|---|---|
| 2026-10-29 | Needs verification → Solution claimed | — | Recorded here: math @ 7ef5c0c, build/paper.tex. |
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-01060, "The Kadison–Ringrose vanishing cohomology conjecture", clopen.solutions.